A Caltech Library Service

Coalition and Party Formation in a Legislative Voting Game

Jackson, Matthew O. and Moselle, Boaz (2002) Coalition and Party Formation in a Legislative Voting Game. Journal of Economic Theory, 103 (1). pp. 49-87. ISSN 0022-0531. doi:10.1006/jeth.2000.2688.

[img] PDF (sswp 1036 - published) - Published Version
Restricted to Caltech community only
See Usage Policy.


Use this Persistent URL to link to this item:


We examine a legislative voting game where decisions are to be made over both ideological and distributive dimensions. In equilibrium legislators prefer to make proposals for the two dimensions together, despite having preferences that are separable over the two dimensions. The equilibria exhibit interaction between the ideological and distributive dimensions, and the set of legislators who approve winning proposals does not always consist of ideologically adjacent legislators. There is more than one ideological decision that has a positive probability of being proposed and approved. We show that legislators can gain from forming political parties, and consider examples where predictions can be made about the composition of parties.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Jackson, Matthew O.0000-0001-9846-4249
Additional Information:© 2001 Elsevier Science. Received 29 December 1998, Accepted 28 April 2000, Available online 25 May 2002. Financial support under NSF grant SBR 9507912 is gratefully acknowledged. We thank David Austen-Smith, Tim Feddersen, Richard McKelvey, Antonio Merlo, and Roger Myerson for helpful comments and discussions, and Steve Callander for calculations on one of the examples. We also thank the anonymous referees for their suggestions.
Funding AgencyGrant Number
Issue or Number:1
Classification Code:JEL: D72, C71, C78
Record Number:CaltechAUTHORS:20170822-145808416
Persistent URL:
Official Citation:Matthew O Jackson, Boaz Moselle, Coalition and Party Formation in a Legislative Voting Game, Journal of Economic Theory, Volume 103, Issue 1, March 2002, Pages 49-87, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80698
Deposited By: Tony Diaz
Deposited On:23 Aug 2017 18:02
Last Modified:15 Nov 2021 19:38

Repository Staff Only: item control page